Article Text

PDF
PS-031 On the clinical evidence leading to tetrazepam withdrawal
  1. B Proy Vega1,
  2. J Jordán Bueso2,
  3. JL Sánchez Serrano1,
  4. P Nieto-Sandoval Martín de La Sierra1,
  5. P Araque Arroyo1,
  6. JC Valenzuela Gámez1
  1. 1Hospital La Mancha-Centro, Pharmacy Department, Alcázar de San Juan – Ciudad Real, Spain
  2. 2Neuroscience, Medical Sciences Department – Facultad de Medicina. Universidad Castilla La Mancha, Albacete, Spain

Abstract

Background In July 2013, the European Medicines Agency suspended the marketing authorisation of tetrazepam across the European Union due to serious cutaneous adverse drug reactions (ADR). Here we examine information described in PubMed and reported to the main pharmacovigilance databases (PhDB) related to ADR associated with tetrazepam.

Purpose To ascertain the described evidence on cutaneous ADR due to tetrazepam, which could lead to the end of commercialisation of this drug that has been on the market for more than 40 years.

Material and methods First, we conducted a search in MEDLINE and Cochrane (January 2015) on ADR due to tetrazepam, in peer reviewed journals. Inclusion criteria were: studies performed on humans or tetrazepam induced ADR case reports. Second, we collected data on spontaneous reporting of suspected ADR due to tetrazepam, from 1989 until December 2014, from the main PhDB: Spanish (FEDRA), French (BNPV) and American (FAERS).

Results 30 manuscripts were included in our systematic review, which encompassed data from 72 subjects, all suffering from some form of cutaneous ADR related to tetrazepam (100%). No other ADR were found. The most frequent ADR described were: airborne contact dermatitis (26 cases), maculopapular exanthema (17 cases), toxic epidermal necrolysis (5 cases, 1 patient died) and erythema multiforme (5 cases).

Additionally, we identified 3481 tetrazepam associated ADR in PhDB (924 from FEDRA, 1616 from BNPV and 941 from FAERS). Of them, cutaneous ADR were the most reported ADR (32.0% in FEDRA, 49.8% in BNPV and 12.7% in FAERS). PhDB included other tetrazepam associated ADR: neurological (12.5%), gastrointestinal (7.7%), psychiatric (5.7%) and other. Regarding cutaneous ADR in all PhDB, the most frequent severe events described were: erythema multiform (59 cases, 1 with a fatal outcome), Stevens-Johnson syndrome (33 cases, 1 with lethal evolution), Lyell syndrome (33 cases notified, 9 fatal outcomes) and DRESS syndrome (15 cases).

Conclusion Our study revealed discrepancies in the information provided by these two different sources, both in the number of reported cases as well as in the type of ADR reported. We stress the importance of better communication of knowledge between the scientific literature and pharmacovigilance agencies, to prevent the use of marketed drugs with well established side effects over long periods.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.